Format

Send to

Choose Destination
Int J Dermatol. 2008 Aug;47(8):833-5. doi: 10.1111/j.1365-4632.2008.03656.x.

Primary cutaneous inoculation tuberculosis in a healthcare worker as a result of a surgical accident.

Author information

1
Surgery Department, Fundación Oftalmológica de Santander, Clínica Carlos Ardila Lülle, Floridablanca, Santander, School of Medicine, Universidad Industrial de Santander, Bucaramanga, Colombia. ltapias@intercable.net.co

Abstract

In May 2004, a 48-year-old male surgeon, resident in Bucaramanga, Colombia, suffered a superficial cut with a scalpel to the lateral aspect of the mid-phalanx of the second finger of the left hand while performing a pulmonary decortication surgical procedure for tuberculous empyema with pulmonary entrapment. The injury healed normally but, approximately 2 weeks after the event, an erythematous, nonpainful papule of approximately 3 mm in diameter developed, and increased progressively to 7 mm 3 days after its initial appearance. At this time, the papule showed spontaneous secretion of a clear liquid and superficial ulceration (Fig. 1). Approximately 3 weeks after the injury, a Gram stain of the liquid was performed; it showed no bacteria but a moderate leukocyte reaction. Because of the high suspicion of possible tuberculous infection, bacilloscopy of the liquid was performed, and was positive (++) for acid-fast bacteria (Fig. 2). The liquid was cultured and grew Mycobacterium tuberculosis. The culture was sent to the Laboratory of Mycobacteria at the National Institute of Health, Bogota, Colombia for drug resistance testing. Susceptibility was demonstrated against streptomycin, isoniazid, rifampicin, and ethambutol. During this time, the patient presented an ipsilateral painful axillary adenopathy of about 2.5 cm in diameter. The patient consulted with an infectologist, who initiated a Directly Observed Therapy Short Course (DOTS) regimen [first phase (8 weeks): daily, except Sundays, streptomycin 1 g intramuscularly, pyrazinamide 1500 mg orally, isoniazid 300 mg, and rifampicin 600 mg; second phase (18 weeks): twice weekly rifampicin 600 mg and isoniazid 500 mg], accompanied by daily pyridoxine to prevent secondary effects from isoniazid. After 3 weeks of treatment, the finger lesion had disappeared. Treatment was undertaken as described above, with the patient reporting symptoms of vertigo, nausea, epigastralgia, and mild myalgia as the adverse effects of medication. A chest x-ray was taken and reported to be normal. The axillary adenopathy disappeared approximately 6 months after the injury. Nearly 3.5 years after the incident, the patient has not presented any type of symptomatology.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center